Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 11, NWS Goodland, KS

March 3, 20065 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this wind advisory at Mar 3, 2006, 10:29 AM CST for 5 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2006, 10:29 AM CST (16:29 UTC)
Expired
Mar 3, 2006, 7:00 PM CST
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 031629
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
929 AM MST FRI MAR 3 2006

COZ090>092-KSZ001-002-013-014-027-NEZ079-080-032200-
/O.NEW.KGLD.WI.Y.0011.060303T1629Z-060303T2200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...BENKELMAN...TRENTON
1029 AM CST FRI MAR 3 2006 /929 AM MST FRI MAR 3 2006/

...WIND ADVISORY IN EFFECT UNTIL 3 PM MST /4 PM CST/ THIS
AFTERNOON...

SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO NEAR
50 MPH BY LATE MORNING. THE WINDS WILL PEAK IN THE EARLY AFTERNOON
HOURS...THEN GRADUALLY DIMINISH THROUGH THE LATE AFTERNOON. 

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE
CONTROL.

$$
JDK
2 follow-up statements
000 
WWUS73 KGLD 032157
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MST FRI MAR 3 2006

COZ090>092-KSZ001-002-013-014-027-NEZ079-080-040100-
/O.EXT.KGLD.WI.Y.0011.000000T0000Z-060304T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...BENKELMAN...TRENTON
357 PM CST FRI MAR 3 2006 /257 PM MST FRI MAR 3 2006/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
AFTERNOON...

SOUTHERLY WINDS SUSTAINED AT AROUND 30 MPH AND GUSTING TO NEAR 50
MPH AT TIMES WILL CONTINUE THROUGH SUNSET.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
JDK
000 
WWUS73 KGLD 040100
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MST FRI MAR 3 2006

...WINDY CONDITIONS TO CONTINUE OVERNIGHT...

.SOUTH WINDS OF 20 TO 30 MPH WILL CONTINUE THROUGH THE EVENING AND
OVERNIGHT HOURS. GUSTS TO 40 MPH ARE POSSIBLE ACROSS FAR EASTERN
COLORADO AND ADJACENT LOCATIONS IN WESTERN KANSAS EARLY THIS
EVENING BEFORE SLOWLY DIMINISHING. 

COZ090>092-KSZ001-002-013-014-027-NEZ079-080-040200-
/O.EXP.KGLD.WI.Y.0011.000000T0000Z-060304T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-
WALLACE-DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...GOODLAND...COLBY...
SHARON SPRINGS...BENKELMAN...TRENTON
700 PM CST FRI MAR 3 2006 /600 PM MST FRI MAR 3 2006/

...WIND ADVISORY WILL EXPIRE AT 6 PM MST /7 PM CST/ THIS
AFTERNOON...

SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL CONTINUE
OVERNIGHT.

$$

DDT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Mar 3, 3:39 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Mar 3, 3:39 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
239 AM MST FRI MAR 3 2006

.DISCUSSION...

00Z UPPER AIR DATA AND WATER VAPOR IMAGERY INDICATED A TROUGH RIDGE
TROUGH PATTERN ACROSS THE CONUS. STRONG H25 JET AROUND 110 KTS WAS
DIGGING INTO THE BASE OF WEST COAST...AND ACTUALLY LOOKS LIKE THERE
ARE TWO SEPARATE CIRCULATIONS IN IT. ANOTHER H25 JET STREAK WAS
SLIDING NORTH ACROSS THE FOUR CORNERS AREA.

BOTH NAM/GFS INITIALIZED REASONABLY WELL ACROSS THE CONUS...ALTHOUGH
THE NAM DID SLIGHTLY BETTER WITH PRECIPITABLE WATER VALUES ALTHOUGH
IT WAS SLIGHTLY TO FAR SOUTH AND WEST WITH H85 FRONTAL ZONE.

NO LARGE DIFFERENCES IN THE MODELS IN THE NEAR TERM...BUT WILL LEAN
MORE TOWARDS THE NAM WITH RESPECT TO SHORTWAVE CROSSING THE ROCKIES
AND SLIDING ACROSS THE NORTHERN PLAINS. AS NAM FORECAST SUPPORTED
MORE BY OTHER SHORT RANGE MODELS.

TODAY-TONIGHT...FIRST PROBLEM FOR THE DAY WILL BE POTENTIAL FOR ANY
ACCAS -SHRA DEVELOPING DURING THE MORNING HOURS AS AREA OF H7 WAA
SLIDES ACROSS THE CWA. BUFKIT SOUNDINGS SHOW SOME ELEVATED CAPES ON
THE ORDER OF 30 J/KG IN THE SAME AREA. ALREADY SEEING SOME LIGHT
RAIN IN SOUTHEAST COLORADO...HOWEVER ELEVATED CINHS ACROSS CWA ARE
50-120 J/KG AND BY THE TIME STEEPER LAPSE RATES MOVE OVER AREA
CONDENSATION PRESSURE DEFICITS CLIMB TO AROUND 100MB SO AM THINKING
THAT WILL LIKELY SEE SOME MID CLOUDS IN THE MORNING BUT NOTHING
SHOULD MAKE IT TO THE GROUND. OVERNIGHT 50KT LLJ GETS ORGANIZED AND
SHOULD ADVECT INCREASING MOISTURE INTO THE AREA WHICH SHOULD ALLOW
FOR A STRATUS DECK TO DEVELOP ACROSS THE EAST. THERE IS SOME ELEVATED
CAPE NEAR THE NOSE OF THIS JET...BUT 100MB THICK INVERSION ABOVE THE
JET LEADING TO SOME 100+ CINH VALUES SO THINGS SHOULD REMAIN DRY.
HOWEVER PARCELS ORIGINATING ABOVE THE INVERSION/LLJ HAVE A MUCH
WEAKER CINH AND WITH AREA OF MAXIMUM H7 WAA IN THE EXTREME CWA THIS
WILL NEED TO BE MONITORED.

OTHER CONCERN WILL BE WINDS FOR THIS AFTERNOON. WINDS
ALOFT...PRIMARILY AT THE H85 AND H8 LEVELS WILL BE QUITE STRONG THIS
MORNING AND EARLY AFTERNOON WITH THE NAME HAVING 40+KTS. KGLD VWP
CONFIRMING THIS IN THE LOWEST TWO GATES. PROBLEM IS...MUCH OF THE
WIND SEEMS TO BE JUST ABOVE THE INVERSION LEVEL. THINK IT WILL BE
WINDY...BUT NOT SURE IF ADVISORY LEVEL WINDS WILL BE MET AND WORSE
CASE SCENARIO WOULD BE A BRIEF WINDOW RIGHT WHEN INVERSION MIXES
OUT WHICH WOULD MAKE THINGS VERY SHORT LIVED. WINDS SHOULD SUBSIDE
BRIEFLY IN THE EVENING...BUT LLJ SHOULD KEEP THINGS BREEZY/WINDY
OVERNIGHT.

SATURDAY-SATURDAY NIGHT...FORECAST PROBLEM FOR THIS TIME PERIOD WILL
FOCUS AROUND POTENTIAL CONVECTION DURING THE AFTERNOON AND EARLY
EVENING. WITH WAVE PASSING TO THE NORTH...LOW AND MID LEVEL FLOW WILL
BECOME MORE WESTERLY WHICH WILL HELP PUSH A DRY LINE ACROSS THE
EASTERN CWA. NAM SHOWING SUFFICIENT CAPE AND WEAK CINH ALONG THE
BOUNDARY. AM CONCERNED THAT PARCEL LFC/LCLS ARE CENTERED IN THE
HEART OF VERY DRY AIR AROUND H7. DO NOT THINK DRYLINE ALONG WILL BE
ENOUGH TO TRIGGER TSTORMS. HOWEVER WITH AIDED LIFT FROM COLD FRONT
SLIDING ACROSS THE AREA RIGHT AFTER PEAKING HEATING AND ISOLATED
CANT BE RULED OUT. COVERAGE WILL BE SMALL DUE TO THE DRY AIR ALOFT
SO WILL KEEP POPS LOW AND CONFINED TO THE EAST NORTHEAST. WINDS
AGAIN MAY BE PROBLEM EAST OF THE DRY LINE WITH 35-40KTS AT 1KM AGL.

SUNDAY/MONDAY...SUBSIDENCE BEHIND COLD FRONT WILL LEAD TO A MOSTLY SUNNY
DAY AND BRING AN END TO ANY LINGERING PRECIP ACROSS THE AREA. MAIN
QUESTION WILL BE TEMPERATURES. HIGH PRESSURE WILL BE SETTLING OVER
THE AREA ON SUNDAY AFTERNOON AND A WEAK UPSLOPE COMPONENT TO WINDS
WILL DEVELOP ACROSS THE WEST. DESPITE CLEAR SKIES...THINK THE LACK
AND DIRECTION OF WINDS ARE GOING TO KEEP DEEP MIXING DOWN AND
LOWERED HIGHS SLIGHTLY. FOR MONDAY...RIDGE REESTABLISHES ITSELF AND
TEMPS ALOFT WARM AND UPPED MAX TEMPS TO ACCOUNT FOR THIS.

TUESDAY-FRIDAY...NO CHANGES PLANNED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM
Hazardous weather outlook, Mar 3, 5:49 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
449 AM MST FRI MAR 3 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
549 AM CST FRI MAR 3 2006 /449 AM MST FRI MAR 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS MUCH OF THE TRI STATE
AREA TODAY. WINDS WILL BECOME SOUTHERLY AT 20 TO 30 MPH...WITH A
FEW GUSTS UP TO 45 MPH. THE WINDS WILL BE THE STRONGEST MAINLY
ALONG THE KANSAS AND COLORADO BORDER.

ALTHOUGH THE AIRMASS ACROSS THE AREA WILL NOT BE AS DRY AS THE
LAST FEW DAYS...THE STRONG WINDS WILL ONCE AGAIN CAUSE EXTREME
FIRE DANGER TODAY.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY AFTERNOON
AND EARLY SUNDAY EVENING AS A COLD FRONT SLIDES ACROSS THE AREA.
THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A STRATTON
NEBRASKA TO LEOTI KANSAS LINE. THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE...BUT OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES
AND GUSTY WINDS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JRM

Nearby

Wind Advisories in Kansas, 2006Wind Advisories in Colorado, 2006Wind Advisories in Nebraska, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.